Pennsylvania, 2008Hail and Damaging Winds in Pennsylvania, June 26, 2008
June 26, 2008 · NWS PBZ · 7 events in 4 counties and zones
Severe thunderstorms formed along a stalled frontal boundary across the Ohio valley as an upper level disturbance moved southeast along the front. Heavy rainfall from the storms also caused isolated flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $260,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms formed along a stalled frontal boundary across the Ohio valley as an upper level disturbance moved southeast along the front. Heavy rainfall from the storms also caused isolated flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 26, 1:49 PM EST, 3 hours 51 minutes earlier.
Area forecast discussion, Jun 26, 1:49 PM EST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
249 PM EDT THU JUN 26 2008
.SYNOPSIS...
A STALLED WARM FRONT WILL KEEP WARM AND HUMID CONDITIONS ACROSS
THE UPPER OHIO VALLEY INTO THE WEEKEND. SCATTERED THUNDERSTORMS
CAN BE EXPECTED TONIGHT AND FRIDAY. A CANADIAN COLD FRONT WILL
BRING MORE WIDESPREAD THUNDERSTORMS SATURDAY INTO SUNDAY FOLLOWED
BY MORE COMFORTABLE CONDITIONS STARTING MONDAY.
&&
.NEAR TERM /THROUGH FRIDAY/...
SCATTERED STORMS ARE A POSSIBILITY FOR THIS AFTERNOON AND
EVENING...RESULTING FROM DIFFERENTIAL SOLAR HEATING ALONG THE
CLOUD BOUNDARIES DEPICTED IN RECENT SATELLITE DATA. WITH THE
RECENT SREF MODEL RUN SHOWING A UPPER LEVEL SHORT WAVE TROUGH
MOVING EASTWARD THROUGH THE UPPER OHIO VALLEY TONIGHT...A FEW
STORMS COULD BE TRIGGERED LATE. THE AIRMASS WILL REMAIN UNSTABLE INTO
FRIDAY...WITH ADDITIONAL WEAK WAVES ALOFT HELPING TO INITIATE
CONVECTION. THERE IS A SLIGHT RISK OF STORMS REACHING SEVERE
POTENTIAL AS INDICATED BY SPC CONVECTIVE OUTLOOK. INSTABILITY CAN BE
LARGE DUE TO THE HUMID SURFACE LAYER BUT VERTICAL WIND SHEAR
APPEARS MARGINAL.
TEMPERATURES WILL BE AT OR ABOVE NORMAL FOR THE
PERIOD AS INDICATED BY RECENT SREF AND NAM AND GFS MOS.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
JUDGING FROM BLEND OF RECENT SREF MODEL RUNS...EXPECT
THUNDERSTORM POTENTIAL TO SHOW LITTLE CHANGE LATE FRIDAY INTO
EARLY SATURDAY...THAT IS SCATTERED IN COVERAGE WITH POTENTIAL TO
BRIEFLY PULSE INTO THE SEVERE RANGE.
HOWEVER AS THE CANADIAN COLD FRONT AND ASSOCIATED COLD UPPER
LEVEL LOW CENTER ADVANCE THROUGH THE GREAT LAKES SATURDAY...THE
THUNDERSTORMS WILL BECOME MORE NUMEROUS AND POTENTIALLY ORGANIZED
INTO LINES ACROSS THE UPPER OHIO VALLEY. THIS IS DUE TO THE
INCREASED WINDS ALOFT AND HENCE INCREASED VERTICAL WIND SHEAR. THE
INSTABILITY WILL REMAIN LARGE DUE TO THE HUMID SURFACE LAYER. THE
PRIME SEVERE THREAT SHOULD BE DAMAGING WIND...WHILE LARGE HAIL AND HEAVY
RAIN POSE SECONDARY THREATS. THE SPECIFIC TIME OF DAY SUCH A
PREFRONTAL LINE OF THUNDERSTORMS MOVES THROUGH THE UPPER OHIO
VALLEY WILL EFFECT THE SEVERITY...WITH LATE AFTERNOON AND EARLY
EVENING THE MOST HAZARDOUS TIME FRAME. SEVERAL SREF MODEL MEMBERS
INDICATE THIS POSSIBLE SCENARIO.
FORECASTED TEMPERATURES WERE BASED ON A CONSENSUS OF SREF VALUES
AND NAM AND GFS MOS.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
BLEND OF RECENT GEFS/GFS ENSEMBLE/ AND ECMWF MODEL RUNS SHOW THE
COLD UPPER LOW SLOWING AS IT MOVES THROUGH THE GREAT LAKES AND
NORTHEASTERN U.S. SUNDAY INTO WEDNESDAY. THIS WILL MAINTAIN
INSTABILITY SHOWERS AND THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY
INTO MONDAY AS THE COOL DOWN ALOFT WILL BE LARGER THAN THE COOL
DOWN IN THE SURFACE LAYER.
EXPECT THAT BY AROUND TUESDAY...THE SURFACE LAYER WILL
SUFFICIENTLY DRIED AND THE COLD TEMPERATURES ALOFT SUFFICIENTLY
MODERATED TO DISSIPATE THE PROSPECTS OF SHOWER DEVELOPMENT.
BASED ON A CONSENSUS OF HPC GUIDANCE AND GFS MOS...FORECASTED HIGH
TEMPERATURES MONDAY AND TUESDAY TO BE NEARLY 10 DEGREES COOLER
THAN NORMAL BEFORE MODERATING WEDNESDAY AND THURSDAY. SURFACE DEW
POINTS WILL LIKEWISE BE IN THE COMFORTABLE RANGE.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
GENERALLY VFR CONDITIONS CAN BE EXPECTED THROUGH FRIDAY...WITH
CONDITIONS LOWERING TO MVFR AT TIMES THIS EVENING IN SCATTERED
STORMS. SOME MVFR VISIBILITIES IN FOG ARE POSSIBLE OVERNIGHT TOWARD
DAWN. A PERIOD OF VERY UNSETTLED WEATHER IS EXPECTED FOR FRIDAY THROUGH
TUESDAY...AS A SERIES OF FRONTS AND UPPER WAVES PASS EASTWARD ACROSS
THE REGION. WHILE CONDITIONS WILL PREVAIL DURING THE PERIOD AT
VFR...IFR WILL BE POSSIBLE AT TIMES IN STORMS. THERE IS ALSO SOME
SEVERE POTENTIAL...MAINLY ISOLATED INTO FRIDAY BUT POTENTIALLY
MORE WIDESPREAD SATURDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jun 26, 2:02 PM EST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
302 PM EDT THU JUN 26 2008
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-271915-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
302 PM EDT THU JUN 26 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THE
PRIMARY SEVERE WEATHER HAZARD IS DAMAGING THUNDERSTORM WINDS. THE
SECONDARY HAZARD IS LARGE HAIL. HEAVY RAIN CAN POSE A FLOOD HAZARD
IN LOCATIONS THAT GET MORE THAN 1.5 INCHES IN LESS THAN 3 HOURS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR FRIDAY...
SATURDAY...AND SUNDAY...THE SEVERE POTENTIAL CAN BE MORE
WIDESPREAD SATURDAY. THE PRIMARY SEVERE WEATHER HAZARD IS DAMAGING
THUNDERSTORM WINDS. THE SECONDARY HAZARD IS LARGE HAIL. HEAVY RAIN
CAN POSE A FLOOD HAZARD IN LOCATIONS THAT GET MORE THAN 1.5 INCHES
IN LESS THAN 3 HOURS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jun 26, 4:34 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
534 PM EDT THU JUN 26 2008
PAZ013>015-022-262230-
ARMSTRONG PA-BUTLER PA-CLARION PA-LAWRENCE PA-
534 PM EDT THU JUN 26 2008
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
ARMSTRONG...BUTLER...CLARION AND LAWRENCE...
AT 530 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES SOUTHWEST OF NEW WILMINGTON...
MOVING EAST AT 29 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
BRADYS BEND...EAST BRADY...EAU CLAIRE...HARLANSBURG...HOOKER...NEW
CASTLE...NEW WILMINGTON...SLIPPERY ROCK...ALUM ROCK...ANNANDALE...
ANNISVILLE...ARGENTINE...ARMSTRONG...ATWELLS CROSSING AND BELMAR
PARK
THESE STORMS WILL PRODUCE DIME SIZE HAIL AND INTENSE CLOUD TO GROUND
LIGHTNING. EXPECT WIND GUSTS TO 40 MPH.
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jun 26, 4:39 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
539 PM EDT THU JUN 26 2008
WVZ021-262245-
MARION WV-
539 PM EDT THU JUN 26 2008
...SLOW MOVING THUNDERSTORMS...
SLOW MOVING THUNDERSTORMS HEADING INTO SOUTHERN MARION COUNTY...
AT 540 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES SOUTHWEST OF
CURTISVILLE...MOVING NORTHEAST AT 25 MPH. THESE STORMS WILL PRODUCE
VERY HEAVY DOWNPOURS AND HAIL. WIND GUSTS IN EXCESS OF 30 MPH ARE
POSSIBLE AS WELL. HEAVY RAIN FROM THESE STORMS WILL LIKELY PRODUCE
PONDING OF WATER IN LOW LYING AREAS.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
BARRACKVILLE...BASNETTVILLE...BAXTER...BELLVIEW...GARDEN VILLAGE...
BEVERLY HILLS...BINGAMON...BRINK...BUFFALO STATION...CAROLINA...
CHATHAM HILL...CHESAPEAKE...CONDIT...CONSOL NUMBER 9 AND
CURTISVILLE
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jun 26, 4:56 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
556 PM EDT THU JUN 26 2008
OHZ057-058-068-262300-
GUERNSEY OH-MUSKINGUM OH-NOBLE OH-
556 PM EDT THU JUN 26 2008
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
NOBLE...MUSKINGUM AND GUERNSEY...
AT 553 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES SOUTH OF EAST FULTONHAM...
MOVING EAST AT 25 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
BELLE VALLEY...BLUE ROCK STATE PARK...BYESVILLE...CANNELVILLE...
CHANDLERSVILLE...CUMBERLAND...DUNCAN FALLS...EAST FULTONHAM...HIGH
HILL...PHILO...RURALDALE...SARAHSVILLE...WALHONDING...WOLF RUN
STATE PARK AND AVA
THESE STORMS WILL PRODUCE DIME SIZE HAIL AND INTENSE CLOUD TO GROUND
LIGHTNING. EXPECT WIND GUSTS TO 40 MPH.
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Local storm report, Jun 26, 5:01 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
601 PM EDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND GST FAIRMONT 39.48N 80.15W
06/26/2008 E60 MPH MARION WV TRAINED SPOTTER
&&
PARRISHLocal storm report, Jun 26, 5:03 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
603 PM EDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 4 SW FAIRMONT 39.44N 80.20W
06/26/2008 E1.00 INCH MARION WV TRAINED SPOTTER
&&
PARRISHSpecial weather statement, Jun 26, 5:04 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
604 PM EDT THU JUN 26 2008
OHZ040-041-050-PAZ020-WVZ001-262300-
BEAVER PA-CARROLL OH-COLUMBIANA OH-HANCOCK WV-JEFFERSON OH-
604 PM EDT THU JUN 26 2008
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
COLUMBIANA...JEFFERSON...CARROLL...BEAVER AND HANCOCK...
AT 602 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES NORTHWEST OF SALINEVILLE...
MOVING EAST AT 25 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
ALIQUIPPA...BEAVER...BEAVER FALLS...BLACKHAWK...MOUNT WASHINGTON...
PULASKI...SHIPPINGPORT...BADEN...BARRISVILLE...BELLOWSVILLE...
BELLTON...BIG BEAVER...BRIDGEWATER...CANNELTON AND COLLEGE HILL
THESE STORMS WILL PRODUCE DIME SIZE HAIL AND INTENSE CLOUD TO GROUND
LIGHTNING. EXPECT WIND GUSTS TO 40 MPH.
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Thunderstorm Wind, Mercer
- When
- June 26, 5:40 PM EST
- Where
- Mercer County, 1.48 mi SSW of Mercer
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Emergency Manager
- Coordinates
- 41.210, -80.240
Emergency management reported trees down south of Mercer.
Thunderstorm Wind, Beaver
- When
- June 26, 6:00 PM EST
- Where
- Beaver County, 0.87 mi SW of Bridgewater
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 40.690, -80.310
Emergency management reported numerous trees down in Beaver.
Thunderstorm Wind, Beaver
- When
- June 26, 6:29 PM EST
- Where
- Beaver County, 3.18 mi SSE of Harshaville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Law Enforcement
- Coordinates
- 40.510, -80.390
Law enforcement reported numerous trees down along Rt 30 near Raccoon Creek State park.
Hail, Clarion
- When
- June 26, 6:30 PM EST
- Where
- Clarion County, Fryburg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.350, -79.450
The public reported one inch hail in Fryburg.
Thunderstorm Wind, Allegheny
- When
- June 26, 6:45 PM EST
- Where
- Allegheny County, 1.26 mi ESE of Bayne
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 40.590, -80.100
Emergency management reported trees and power lines down in Franklin Park.
Thunderstorm Wind, Allegheny
- When
- June 26, 7:20 PM EST
- Where
- Allegheny County, 0.87 mi SW of Carnegie
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Emergency Manager
- Coordinates
- 40.410, -80.090
Emergency management reported trees down in Carnegie.
Thunderstorm Wind, Allegheny
- When
- June 26, 7:30 PM EST
- Where
- Allegheny County, 0.87 mi SE of Riverton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 40.340, -79.840
Emergency management reported trees down near McKeesport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Indiana, June 26, 20083 deaths · 2 injured · $66,000 · 1.75 in hail · 36 events
- Flash Flooding and Hail in Ohio, June 26, 20081 death · 1 injured · $362,000 · 1 in hail · 35 events
- Hail and Damaging Winds in Kansas, June 26, 2008$3.1 million · 2 in hail · 15 events
- Flash Flooding and Hail in Iowa, June 26, 2008$432,000 · 1 in hail · 46 events
- Hail and Heavy Rain in North Dakota, June 26, 2008$2.6 million · 1 in hail · 3 events
- Hail and Damaging Winds in Nebraska, June 26, 2008$1.0 million · 1 in hail · 15 events
- Flash Flooding and Hail in Kansas, June 26 to 27, 20081 injured · $200,000 · 1 in hail · 37 events
- Hail and Damaging Wind in Georgia, June 26, 2008$510,000 · 1 in hail · 6 events
- Hail and Damaging Winds in North Dakota, June 26, 2008$168,000 · 1.75 in hail · 19 events
- Tornado and Hail in Illinois, June 26 to 27, 2008$141,000 · EF0 · 15 events
- Flooding and Damaging Winds in Ohio, June 26, 2008$215,000 · 50 kt wind · 5 events
- Hail in Montana, June 26, 2008$60,000 · 1.75 in hail · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104269, 104266, 104267, 104268, 104263, 104264, 104265.